Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 27, NWS Salt Lake City, UT

July 10, 2000Salt Lake County, Tooele County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 10, 2000, 4:43 PM MDT for Salt Lake County, Tooele County, Utah County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 2000, 4:43 PM MDT (22:43 UTC)
Expired
Jul 10, 2000, 5:15 PM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Salt Lake County, UT, Tooele County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 83 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WUUS55 KSLC 102243
SVRSLC
UTC035-045-049-102315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 PM MDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...MURRAY...SALT LAKE CITY...SANDY...
  WEST VALLEY CITY
  EXTREME EAST CENTRAL TOOELE COUNTY IN UTAH
  NORTHWESTERN UTAH COUNTY IN UTAH

* UNTIL 515 PM MDT

* AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOLLADAY...OR ABOUT 5 MILES NORTHEAST OF
  MURRAY...MOVING NORTHEAST AT 30 MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4063 11228 4030 11200 4062 11159 4083 11178

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:15 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 10, 3:15 PM MDT, 1 hour 28 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
315 PM MDT MON JUL 10 2000

SYNOPSIS...A LOW PRESSURE SYSTEM IN NORTHERN NEVADA WILL MOVE ACROSS
NORTHWEST UTAH THIS EVENING.  STRONG HIGH PRESSURE ALOFT OVER THE
PLAINS STATES WILL MAINTAIN A TYPICAL MID-SUMMER SOUTHERLY FLOW
REGIME OVER THE REGION THROUGH THE WEEK.

DISCUSSION...STRONG CONVECTION LOOKS AS IF IT WILL CONTINUE OVER THE
NRN ZONES THROUGH THIS EVENING.  MOIST UNSTABLE AIR...JET SUPPORT...
AND THE APPROACHING UPPER LOW CURRENTLY OVER NE NV WILL COMBINE FOR
PLENTY OF EVENING CONVECTION.  DOPPLER RADAR HAS INDICATED CELLS
WITH LARGE HAIL THIS AFTERNOON.  MODEST SHEAR WILL STILL EXIST AT
LEAST EARLY THIS EVENING WITH THE POTENTIAL FOR ADDITIONAL LARGE
HAIL.

REMNANT OF THE UPPER LOW WILL KICK NE OF THE AREA AFTER MIDNIGHT.
CONVECTION SHOULD DIE OFF QUICKLY...THOUGH THE MOISTURE WILL BE A
BIT SLOWER TO EXIT.  MODELS HANG ON TO A BIT OF MOISTURE TUESDAY.
MID-LEVEL WARMING SHOULD SQUASH MUCH OF THE DEEP CONVECTION...
THOUGH MOUNTAINS AND EXTREME NRN ZONES COULD SEE A CELL OR TWO
DURING THE DAY.

MEDIUM RANGE GUIDANCE MAINTAINS THE CENTER OF THE SUPER-RIDGE OVER
THE SRN/CNTRL ROCKIES INTO THE WEEKEND.  PATTERN LOOKS GOOD FOR
ANOTHER SURGE OF MOISTURE TOWARDS THE END OF THE WEEK.  WILL WORD
LATTER PERIODS OF THE EXTENDED FOR AN INCREASING THREAT OF
SHOWERS/TSTRMS.

SLC 6211 CDC 1111  CONGER

.SLC...NOENE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:12 PM MDTSevere Thunderstorm WarningSLCDavis48 min

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.